Many people have a dark view of medication withdrawal. They may have read or heard the scary stories about uncomfortable side effects or come across startling headlines related to the risks of discontinuing various drugs.
The reality is that it is possible to safely discontinue any medication, including psychiatric ones.
Stop your medication for the right reasons.
“Timing is everything,” according to Dr. Michael D. Banov, medical director of Northwest Behavioral Medicine and Research Center in Atlanta, and author of the book Taking Antidepressants: Your Comprehensive Guide to Starting, Staying On, and Safely Quitting. Just because someone wants to stop taking their medicine doesn’t mean they’re actually ready, he said.
There are many reasons individuals decide to stop taking medicine. For instance, they might feel better and think they don’t need treatment anymore. Their family might be pressuring them to stop, they read something about a drug that scares them, or they’re afraid that the drug will affect their personality, Banov said. Sometimes people want to stop after making major changes in their lives, such as getting a divorce, moving or changing jobs. But, according to Dr. Banov, this is actually “the worst time” to stop.
Also, some mental health conditions require taking medicine indefinitely. Ultimately, how long a person takes a psychotropic drug depends on his or her individual illness, its responses to treatment and their personal situation, according to Dr. Ross J. Baldessarini, professor of psychiatry and neuroscience at Harvard Medical School and director of the psychopharmacology program at the McLean Division of Massachusetts General Hospital. For instance, some individuals struggling with depression may take an antidepressant for nine months to a year and get better; others may need two to five years; and still others, may be “so genetically loaded for depression, that they may need to stay on them indefinitely,” Dr. Banov said.
Don’t stop your medication abruptly.
“Stopping abruptly is especially dangerous,” Baldessarini said.
Depending on the medicine, stopping abruptly or “cold turkey” can cause a variety of distressing reactions, ranging from mild to moderate early discontinuation symptoms with antidepressants, rapid return of the illness being treated, or even potentially life-threatening seizures with a high dose of benzodiazepines.
Consult your doctor before stopping any medicine, and never attempt to do it on your own.
Consider if you’ve received a thorough assessment.
A comprehensive assessment is required prior to stopping medicine. Among other indicators, your doctor needs to consider “your current clinical condition and life circumstances, your past clinical history, reasons to consider stopping versus continuing treatment, side effects and the presence of stressors and supports, as well as the dose and the length of time you’ve been taking a medicine,” Baldessarini said. You and your doctor should talk about these indicators along with how he or she plans to discontinue the drug.
There are no firm, established rules for discontinuing psychiatric medicines. However, there is one major rule of thumb: Reduce the dosage gradually whenever possible. “We still do not know for sure how long is long enough to reduce doses safely,” Baldessarini said. Still, the “slower the dose-reduction, the greater the chances of preventing return of symptoms of the illness for which treatment was started. Very slow discontinuation is especially important when a person has been taking high doses of a medicine over a long time,” he said.
Discontinuing multiple drugs is like peeling an onion, Baldessarini said. He usually leaves the most essential medicine for last. He then reduces doses of one or more optional or supplemental drugs slowly and gradually. Stopping all medicines at once is not safe.
Dealing with small final doses is tricky when dropping from a low dose to nothing. Sometimes doctors decrease the dose to one pill a day or one every two days or split the pill in half, he said. Pill-splitting can be very helpful. You can find pill splitters at your pharmacy.
Don’t expect stopping medication to be a quick process.
Gradually and safely discontinuing a drug doesn’t happen in a few days. Some drugs, including antidepressants, don’t show benefits for several weeks when they’re started; it seems best to avoid discontinuing faster than over several weeks, Banov said.
If you’ve been taking a medicine for years, Banov recommended reducing the dose, stepwise, over at least six weeks. While this may be a conservative practice, he said that “sometimes, you might not detect a change for a few weeks, but later, problems may arise.” Discontinuation symptoms usually occur within days of stopping a medicine, but relapse of the illness being treated can be delayed for weeks after initially feeling well.
In bipolar disorder, Baldessarini and his research team found years ago that the rate of discontinuing ongoing treatment determines the risk and timing of relapse, he said. Initially, their research found that risk for relapse after discontinuing lithium was reduced by one half or more when slow dose-reduction over several weeks was compared to abrupt discontinuation (Baldessarini et al., 2006). Gradual discontinuation of antipsychotic drugs also resulted in lower risk of relapse in schizophrenia (Viguera et al., 1997). In a recent study, he and his colleagues found that stopping an antidepressant abruptly or only over several days resulted in a much greater risk for depression or panic than gradual discontinuation over two weeks or more (Baldessarini et al., 2010).
If you’re switching from one medicine to another, you can be more aggressive than when discontinuing altogether, Banov said. Usually you switch drugs because of ineffectiveness or side effects, and commonly a new drug is introduced as the previous one is gradually removed. This way, there’s little concern about either withdrawal symptoms or relapse, assuming that both drugs have similar effects or belong to the same class, he said. If you’re switching classes, it’s usual to “cross-taper” the medicines: You take both drugs for a while, and then, the doctor reduces the dose of one and ups the dose of the other.
Your doctor may prescribe another medication.
If you’re taking a relatively short-acting antidepressant, such as paroxetine (Paxil) or venlafaxine (Effexor), and you experience bothersome symptoms, “your doctor may prescribe a long-acting antidepressant such as Prozac for a time, and then gradually discontinue the long-acting drug to limit risk of discomfort of withdrawing,” Baldessarini said. “The principal byproduct of the metabolism of fluoxetine has an extraordinarily long half-life or duration of action,” he said, and can take weeks to leave your system.
This method is not well established for discontinuing other classes of psychotropic drugs, including antipsychotics and mood stabilizers, so the best option usually is to “discontinue such drugs gradually, with close clinical monitoring by your doctor,” Dr. Baldessarini said.
Tartakovsky, M. (2011). Discontinuing Psychiatric Medications: What You Need to Know. Psych Central. Retrieved on May 26, 2013, from http://psychcentral.com/lib/2011/discontinuing-psychiatric-medications-what-you-need-to-know/
Last reviewed: By John M. Grohol, Psy.D. on 30 Jan 2013
Published on PsychCentral.com. All rights reserved.